Alert archive / Florida / Flash Flood Warnings in 1998
Flash Flood Warning 10, NWS Tallahassee, FL
NWS Tallahassee, FL issued this flash flood warning at Sep 29, 1998, 7:51 AM CDT for Bay County, Holmes County, Washington County, Florida. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 29, 1998, 7:51 AM CDT (12:51 UTC)
- Expired
- Sep 29, 1998, 1:45 PM CDT
- In force
- 6 hr
- Issued by
- NWS Tallahassee, FL
- Area
- Whole counties
Counties Bay County, FL, Holmes County, FL, Washington County, FL
The radar
The Eglin Afb radar (KEVX), 21 km from the middle of the area, began a volume at 12:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 0.9 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 641 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 561 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTLH 291253 FFWTLH ALC061-FLC005-059-133-291845- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 851 AM EDT TUE SEP 29 1998 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * FLASH FLOOD WARNING FOR... HOLMES COUNTY IN NORTHWEST FLORIDA WASHINGTON COUNTY IN NORTHWEST FLORIDA BAY COUNTY IN NORTHWEST FLORIDA GENEVA COUNTY IN SOUTHEAST ALABAMA * UNTIL 145 PM CDT (245 PM EDT) SHOWERS AND THUNDERSTORMS FROM THE OUTER BANDS OF GEORGES WILL CONTINUE TO BRING TORRENTIAL RAINS TO PORTIONS OF THE FLORIDA PANHANDLE AND SOUTHEAST ALABAMA THROUGH THE AFTERNOON. DOPPLER RADAR ESTIMATES 4 TO 6 INCHES OF RAIN HAVE FALLEN OVER PORTIONS OF WESTERN GENEVA...HOLMES...WESTERN WASHINGTON AND WESTERN BAY COUNTIES. DOPPLER RADAR ESTIMATES 18 TO 20 INCHES OF RAIN HAVE FALLEN ACROSS SOUTHWEST HOLMES COUNTY OVER THE PAST FEW DAYS. THESE HEAVY RAINFALL AMOUNTS WILL BRING FLOODING TO LOWLAND AREAS AND FLOOD PRONE AREAS...NEAR SMALL STREAMS AND VALLEYS. AREA RESIDENTS SHOULD MONITOR FLOOD CONDITIONS...AND BE PREPARED TO MOVE TO HIGHER GROUND SHOULD FLOOD WATERS THREATEN. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. IT ONLY TAKES A FOOT OR TWO OF FLOWING WATER TO SWEEP MOST CARS AWAY. REMEMBER...MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Sep 29, 2:30 AM CDT, 5 hours 21 minutes earlier.
Area forecast discussion, Sep 29, 2:30 AM CDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 330 AM EDT TUE SEP 29 1998 COORD WITH MIA/TBW/FFC/BHM/JAX. WILL ISSUE CSTL FLOOD WARNING FROM AQQ-SUWANNEE RIVER FOR THIS MORN. LATEST OBS FOR PAST 6 HOURS INDICATE WINDS AT KEATON BEACH SINCE 2 PM WERE FROM SE-S AT 20-30 KTS WITH GUSTS TO 34-42 KTS SINCE 7 PM. AT CEDAR KEY...WINDS S 20-29 KTS SINCE 5 PM AND GUSTS TO 32-35 KTS SINCE 6 PM. IN SHORT... INDS HAVE BEEN BLOWING OUT ACROSS APALACHEE BAY. MODELS INDICATE WINDS TO STAY UP THROUGH 18Z. IF NGM IS CORRECT...SFC STREAMLINES ARE FROM A SOUTHERLY DIRECTION LONGER SO WILL IMPACT WESTERN APALACHEE BAY AS WELL. TAYLOR & DIXIE COUNTY COASTS LOOK TO BE MOST VULNERABLE...IF A MORE SW FETCH DEVELOPS. LOOKING FOR NEAR 2 FEET DEPARTURES WESTERN APALACHEE BAY AND 2 TO 2.5 FOOT RANGE FOR EASTERN APALACHEE BAY. COORD WITH MIA AND FFA WILL CONT JEFFERSON COUNTY EASTWARD. FFA MOST LIKELY DROPPED FOR SW GA. MODELS: ETA MOVES LOW OUT AT A FAIRLY GOOD PACE ENE...WHILE NGM AND AVN STILL IN FL PANHANDLE THIS EVE. HOPE ETA IS RIGHT BUT WILL GIVE THE ETA AND AVN SOME WEIGHT. EITHER WAY...CATEGORICAL POPS BIG BEND/GA AND LIKELY SE AL AND PANHANDLE THIS MORN. TONIGHT...CHC POPS MAY BE NEEDED THIS EVE FOR BIG BEND/GA CWA BUT MAY END POPS SE AL...FL PH. COMPROMISE ON GUID TEMPS SEEMS IN ORDER. VOLKMER
In the hours before
Special weather statement, Sep 29, 5:00 AM CDT, 2 hours 51 minutes before
ALZ065>069-FLZ007>015-017>019-026>029-034-039-GAZ121>131-142>148- 155>161-GMZ750-755-770-775-291200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 600 AM EDT TUE SEP 29 1998 ...FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF THE TALLAHASSEE WEATHER SERVICE AREA TODAY... ...TORNADO WATCH IS IN EFFECT FOR THE FLORIDA PANHANDLE... SOUTHEAST ALABAMA...PORTIONS OF THE FLORIDA BIG BEND AND PORTIONS OF SOUTHWEST GEORGIA UNTIL 11 AM EDT(10 AM CDT) THIS MORNING... ...SMALL CRAFT SHOULD REMAIN IN PORT UNTIL WINDS AND SEAS SUBSIDE... TROPICAL STORM GEORGE WAS LOCATED NEAR MOBILE ALABAMA EARLIER THIS MORNING IS EXPECTED TO MOVE SLOWLY TO THE EAST NORTHEAST TODAY. AS GEORGE DRAWS CLOSER TO OUR AREA TODAY...SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN WILL SPREAD ACROSS THE AREA AND WILL LIKELY PRODUCE FLOODING PROBLEMS IN FLOOD PRONE AREAS. IN ADDITION TO STRONG GUSTY WINDS...SOME OF THE THUNDERSTORMS MAY PRODUCE ISOLATED TORNADOES. TROPICAL STORM GEORGE IS EXPECTED TO WEAKEN TODAY AND WILL LIKELY BE DOWNGRADED TO A TROPICAL DEPRESSION LATER TODAY. SPOTTER ACTIVATION IS REQUESTED TODAY AND MAY BE NEEDED TONIGHT AS WELL. REPORTS OF WIND DAMAGE...HIGH WINDS...COASTAL FLOODING AND OTHER SEVERE WEATHER REPORTS SHOULD BE FORWARDED TO LOCAL LAW ENFORCEMENT AGENCIES OR THE NATIONAL WEATHER SERVICE IN TALLAHASSEE AT 850-942-8999. FOR ADDITIONAL INFORMATION ON HURRICANE GEORGES...PLEASE REFER TO HURRICANE LOCAL STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE IN TALLAHASSEE...OR VISIT THE WEB SITES ON THE INTERNET AT HTTP://WWW.NWS.FSU.EDU/ OR HTTP://WWW.NHC.NOAA.GOV/.
Special weather statement, Sep 29, 5:00 AM CDT, 2 hours 51 minutes before
ALZ065>069-FLZ007>015-017>019-026>029-034-039-GAZ121>131-142>148- 155>161-GMZ750-755-770-775-291200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 600 AM EDT TUE SEP 29 1998 ...FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF THE TALLAHASSEE WEATHER SERVICE AREA TODAY... ...TORNADO WATCH IS IN EFFECT FOR THE FLORIDA PANHANDLE... SOUTHEAST ALABAMA...PORTIONS OF THE FLORIDA BIG BEND AND PORTIONS OF SOUTHWEST GEORGIA UNTIL 11 AM EDT(10 AM CDT) THIS MORNING... ...SMALL CRAFT SHOULD REMAIN IN PORT UNTIL WINDS AND SEAS SUBSIDE... TROPICAL STORM GEORGE WAS LOCATED NEAR MOBILE ALABAMA EARLIER THIS MORNING IS EXPECTED TO MOVE SLOWLY TO THE EAST NORTHEAST TODAY. AS GEORGE DRAWS CLOSER TO OUR AREA TODAY...SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN WILL SPREAD ACROSS THE AREA AND WILL LIKELY PRODUCE FLOODING PROBLEMS IN FLOOD PRONE AREAS. IN ADDITION TO STRONG GUSTY WINDS...SOME OF THE THUNDERSTORMS MAY PRODUCE ISOLATED TORNADOES. TROPICAL STORM GEORGE IS EXPECTED TO WEAKEN TODAY AND WILL LIKELY BE DOWNGRADED TO A TROPICAL DEPRESSION LATER TODAY. SPOTTER ACTIVATION IS REQUESTED TODAY AND MAY BE NEEDED TONIGHT AS WELL. REPORTS OF WIND DAMAGE...HIGH WINDS...COASTAL FLOODING AND OTHER SEVERE WEATHER REPORTS SHOULD BE FORWARDED TO LOCAL LAW ENFORCEMENT AGENCIES OR THE NATIONAL WEATHER SERVICE IN TALLAHASSEE AT 850-942-8999. FOR ADDITIONAL INFORMATION ON HURRICANE GEORGES...PLEASE REFER TO HURRICANE LOCAL STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE IN TALLAHASSEE...OR VISIT THE WEB SITES ON THE INTERNET AT HTTP://WWW.NWS.FSU.EDU/ OR HTTP://WWW.NHC.NOAA.GOV/.
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 28, 7:55 PM CDT | Tornado Warning | TAE | Walton | 15 min |
| Sep 28, 8:30 PM CDT | Tornado Warning | TAE | Walton | 15 min |
| Sep 29, 12:47 AM CDT | Flash Flood Warning | TAE | Walton | 12 hr |
| Sep 29, 6:52 AM CDT | Tornado Warning | TAE | Holmes, Washington | 63 min |
| Sep 29, 8:07 AM CDT | Tornado Warning | TAE | Bay | 48 min |
| Sep 29, 8:24 AM CDT | Tornado Warning | TAE | Washington | 31 min |
| Sep 29, 8:49 AM CDT | Tornado Warning | TAE | Holmes | 46 min |
| Sep 29, 9:13 AM CDT | Severe Thunderstorm Warning | TAE | Bay | 77 min |
| Sep 29, 9:49 AM CDT | Tornado Warning | TAE | Gulf | 61 min |
| Sep 29, 10:13 AM CDT | Severe Thunderstorm Warning | TAE | Calhoun, Jackson | 77 min |
| Sep 29, 2:35 PM CDT | Tornado Warning | TAE | Gulf | 35 min |
| Sep 29, 2:57 PM CDT | Flash Flood Warning | TAE | Gadsden, Leon, Liberty | 4 hr |
| Sep 29, 2:57 PM CDT | Flash Flood Warning | TAE | Franklin, Wakulla | 4 hr |
| Sep 29, 4:14 PM CDT | Severe Thunderstorm Warning | TAE | Leon, Wakulla | 76 min |
| Sep 29, 4:14 PM CDT | Severe Thunderstorm Warning | TAE | Gadsden | 76 min |
| Sep 29, 5:30 PM CDT | Severe Thunderstorm Warning | TAE | Leon, Wakulla | 60 min |
Nearby
Flash Flood Warnings in Florida, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.